From: Las Vegas, Nevada, USA
My five-year-old daughter was taken to the ER for high fever, joint pain, headaches, fatigue, and thirst. She was diagnosed with type B flu and had sugar in her urine. Her glucose reading was 308 mg/dl [17.1 mmol/L]. After dehydration was treated I.V., her glucose dropped to 295 mg/dl [16.4 mmol/L] about 1 hour later. She was given a shot of long acting insulin and, since then, she has had glucose readings between 64 mg/dl [3.6 mmol/L] and 154 mg/dl [8/6 mmol/L]. She was hospitalized for five days because she was having a hard time fighting the flu. I have an appointment with the endocrinologist in two weeks to receive the results of blood test. The pediatrician thinks that she does have type 1 diabetes and that she is in the honeymoon phase. Can someone go into the honeymoon phase after only one insulin treatment? Or, do you think that the high blood sugar was a one time event caused by the flu virus? My pediatrician also told me today that based on her other blood test, she does appear to be having problems with her thyroid as well (TSH Ultrasensitive 0.17 8 mc intl units/mL "LOW"). Can both things be related?